Get help today 888-744-0069 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Side Effects of Klonopin Use, Overdose and Addiction Treatment

Anxious woman struggling with Klonopin Use

Klonopin—known commonly by its generic name clonazepam—is a prescription drug commonly prescribed to manage panic, anxiety and seizure disorders. Klonopin belongs to the benzodiazepine class of drugs—a broad group of central nervous system depressants that includes Valium, Xanax, Ativan, and Restoril.

Prescriptions for Klonopin are widely filled across the United States. The Drug Enforcement Administration (DEA) estimates that in 2011, nearly 27 million clonazepam prescriptions were filled in the US alone. Klonopin is a Schedule IV controlled substance, meaning that while it still carries a medical benefit, there is potential for abuse and dependence.

Short-Term Effects of Klonopin Use

As a CNS depressant, Klonopin slows down certain processes in the body and mind and, when it is taken as prescribed, may induce effects like:

  • Reduced worry.
  • Decreased physical tension.
  • Slowed respiration rate.
  • Slowed heart rate with lower blood pressure.
  • Drowsiness.

These effects are triggered by Klonopin’s ability to amplify the effects of a neurotransmitter in the brain called gamma-amino butyric acid (GABA), which decreases neural excitation. Because Klonopin enhances GABA’s efficacy, it can decrease anxiety levels and calm or sedate the user.

Some people take more of the substance than prescribed or use it more frequently than prescribed to boost the desired effects or produce a “high.” Recreational use increases the risk of severe side effects, as well as potentially fatal benzodiazepine overdose.



Effects of Klonopin Overdose

Taking more than your prescribed dose of Klonopin, taking it without a prescription, or using it in combination with other substances such as alcohol (another CNS depressant) can greatly increase your chances of experiencing a life-threatening overdose.

Symptoms of Klonopin overdose include the following:

  • Slowed reflexes.
  • Weakness.
  • Bradycardia (slowed heartbeat).
  • Respiratory depression.
  • Weakness.
  • Extreme drowsiness.
  • Chronic memory loss.
  • Delirium.
  • Convulsions.
  • Incoherent speech.
  • Obtundation (severely decreased level of consciousness).
  • Coma.

If you suspect you or someone you know has overdosed on Klonopin, seek emergency assistance immediately.


Klonopin’s Long-Term Effects

As use of Klonopin continues, the user will be at risk of developing physiologic dependence, increasing drug tolerance and, eventually, addiction.

As someone uses Klonopin over time, they will develop a tolerance for the drug. As a person becomes increasingly tolerant to the medication, more Klonopin will be required in order to experience the drug’s intended effects. Tolerance is a natural effect of continued use of medication; however, it may lead to abuse, as users may end up taking more than prescribed to overcome their tolerances.

Consistent Klonopin use will almost certainly give rise to a degree of physical dependence—a point at which the body reacts as if it requires Klonopin to function normally and, without it, will often begin to experience withdrawal symptoms.

Tolerance and dependence are not the sole indicators of addiction. In fact, they can occur in someone who is taking their medication exactly as prescribed; however, they can be powerful contributors to the development of addiction. Addiction is marked by the continued use of the substance even despite unwanted social, physical, mental, and/or legal consequences.


Klonopin Withdrawal Treatment

Like in the case of all benzodiazepine medications, withdrawal from Klonopin can be quite uncomfortable and may even present some severe health risks—including seizures—that require emergency management.

Insomnia due to Klonopin Withdrawal

Klonopin withdrawal symptoms may include:

  • Insomnia.
  • Rebound anxiety.
  • Irritability.
  • Marked agitation.
  • Stomach cramps.
  • Tremors.
  • Seizures.

Medically assisted detox provides the safest, most comfortable way to end abuse of the medication and begin a period of recovery. Because abrupt (or “cold turkey”) cessation of Klonopin can bring about life-threatening symptoms, the patient’s dosage of Klonopin is often tapered over the course of days or weeks to keep dangerous symptoms at bay and ensure the client’s safety.

When detox is complete, ongoing treatment will be helpful to maintaining a lifestyle free from Klonopin abuse. Options for continuing addiction treatment include inpatient drug rehab and outpatient treatment. Both options typically include some combination of therapy and counseling approaches, including:

How to Find Help for Klonopin Addiction

If you or a loved one is struggling with a Klonopin misuse problem, help is available and recovery is possible. Professional treatment can start anyone battling addiction on the path to a happier and healthier life. American Addiction Centers (AAC) maintains trusted facilities across the country. To learn more about rehab programs and treatment options, please contact a caring admissions navigator with AAC free at .

Klonopin Addiction Treatment Levels of Care

Recommended Klonopin Rehab-Related Articles


Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)